Earlier this year I had been prescribed Lorazepam to address my anxiety, and it really did help. However, I stopped using it 4 months ago and I now find myself in worse shape. Anxiety used to help me perform under pressure, but now I'm inclined to run and hide when faced with uncomfortable situations.
Is this common? I feel like I've fucked up a natural defense mechanism by using anti-anxiety meds, and I'm hoping I can naturally get back on track.
[quote]Is this common?
Yes. Google "rebound anxiety."
After stopping Ativan completely, you're anxiety could be worse than it's ever been for at least six months. Stay off it. Forever.
I've been on klonopin for a while, and I know that if I go for 2-3 days without it, I become filled with anxiety, get the shakes, feel my equilibrium slightly off, and slur my words. I know my body's addicted to the junk, but I don't know how to stop without the side effects. I heard that tapering off this drug doesn't curb the withdrawal effects.
Hang in there, OP. I've been exactly where you were except I got off my anti-anxiety meds too quickly and didn't taper down properly. (Some people have more sensitive systems than others and need to go extra slow in getting off their meds.)
I was a basket case walking around with a hellish feeling of DREAD that seemed to last 18 of the 24 hrs in a day (finally simmered down in the evenings but when I'd wake up in the mornings I'd be instantly overwhelmed with this suffocating feeling of anxiety and dread.)
I can only speak to my own experience but it lasted off and on for about 6 weeks. Thank God it does finally wear off. I wouldn't wish that unending panic on my worst enemy.
It takes the brain/brain chemistry some time to 'reset' itself if you've been using meds previously. (Meds are a godsend when they work but they are tricky to get off of and it has to be done carefully to not trigger various chemical backlash responses) And the "rebound" effect listed in a previous post could well be what's going on.
Ask your dr if it's worth getting on a very low dose of an anti- anxiety for just a bit and then ask him about ultimately tapering off that dosage (There are diff tapering methods that your dr can prescribe. I cut off a third of each pill and took those for a couple of weeks and then cut the pill in half and took that for a couple of weeks, etc Your dr will guide you on how to taper)